Drought, McKenzie
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- McKenzie forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
May started with a D3 drought over all of western and central North Dakota. Of the 36 NWS Bismarck forecast area counties, 34 were entirely in D3 with only the eastern parts of LaMoure and Dickey counties still in D2.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
May started with a D3 drought over all of western and central North Dakota. Of the 36 NWS Bismarck forecast area counties, 34 were entirely in D3 with only the eastern parts of LaMoure and Dickey counties still in D2. By the middle of the month D4 drought designation was introduced into parts of the area between Bismarck and the Canadian border. By the end of May rains in the Dickinson area and parts of the James River Valley caused those areas to be reverted back to D2, at least parts of some counties. D4 continued between Bismarck and the Canadian border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 30, 11:08 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1208 AM CDT Sat May 1 2021 .UPDATE... Issued at 1205 AM CDT Sat May 1 2021 For late night update have increased cloud cover over the area. Some echos showing up on radar approaching the southwest, but with ceilings remaining high over southeast Montana where these have passed over, combined with a rather dry atmosphere, will continue to keep the forecast dry. UPDATE Issued at 1013 PM CDT Fri Apr 30 2021 Red Flag Warning expired at 9 CDT. Winds have subsided this evening and although humidity recovery will be poor, critical fire weather conditions are not expected through Saturday morning. Mid shift will have to take a look at Saturday afternoon, but for now will maintain near critical conditions. for portions of the west and south central. Winds will not be as strong Saturday with humidities not as low, but still close enough to take a close look at. As far as any updates, no significant changes, touched up sky cover a bit and adjusted winds with latest NBM guidance which was a little higher than previous forecast winds after midnight. We left temperatures alone. Even though temperatures remain mild, and there is quite bit of cloud cover, it's thin and dewpoints remain quite low. Winds have dropped off nicely most areas so with any clearing late, temps could fall pretty quick. Might be one of those nights where elevated areas are quite a bit milder than lower protected areas. UPDATE Issued at 618 PM CDT Fri Apr 30 2021 Warm front/wind shift will move across the Highway 83 corridor this evening with winds shifting from southerly to westerly. Winds will shift in the Minot area directly, with the shift lagging a bit for south central ND, including Bismarck. In general winds will remain strong through around 7 PM and then diminish through sunset. As far as the forecast. Previous shift had a good handle on the trends through early evening so no significant changes. Will continue the Red Flag Warning, which expires at 9 PM CDT/8 PM MDT. && .SHORT TERM...(This evening through Saturday night) Issued at 233 PM CDT Fri Apr 30 2021 Expect sustained winds to drop off significantly later this evening (some higher gusts will still be possible, especially west) with overnight lows only dropping into the mid 40s to low 50s. Some light returns may be seen on radar across the southwest overnight as a wave in the upper-level flow moves over the area, but no precipitation is expected to reach the surface due to dry air below 700 mb. Saturday will be another warm, breezy, and dry day as the upper- level ridge lingers over the northern CONUS; however, conditions will not be quite as extreme as they are today. Afternoon minimum relative humidity values are expected to fall to around 20 percent with high temperatures mainly from the mid 70s to low 80s. Maximum sustained winds out of the west-northwest will be around 15-20 mph with gusts up to 25 mph possible. The strongest winds are expected to be across the west and south-central, with lighter winds across the remainder of the forecast area. Sky cover is also expected to increase throughout the day as the ridge axis moves east, which will work to limit boundary layer mixing and how warm temperatures can get. Critical fire weather conditions may briefly be met at isolated locations, but not for a long enough time over a widespread area for any headlines at this time other than near critical wording in the FWF and HWO. Flow will begin to turn more southwesterly Saturday night ahead of an approaching shortwave trough which will usher in increased cloud cover and precipitation chances, especially across the southwest. .LONG TERM...(Sunday through Friday) Issued at 233 PM CDT Fri Apr 30 2021 The upcoming week will be characterized by periodic chances for light rain showers as well as temperatures closer to normal. On Sunday, a shortwave trough will dig into the Northern Plains which will likely result in scattered light rain showers across the region. The exact placement of these showers is still in question (hence the widespread PoPs in the 20-30% range), however it appears the best forcing will be over the southwest as of now. Various ensembles including the ECMWF and the GEFS show respectable chances for accumulations around 0.1 inches, but increasing the accumulation threshold to 0.5 inches results in virtually no chance. At this point, around a tenth of an inch sounds reasonable with greater accumulations possible further to the southwest corner of the state. Flow aloft becomes northwesterly for Monday and Tuesday, which should result in near average temperatures in the upper 50s to low 60s with mostly clear to partly cloudy skies. Cloud cover, as well as precipitation chances, will begin to increase from west to east late in the day on Tuesday and linger through Wednesday as another shortwave trough works its way into the region. This system is looking better for more widespread precipitation, but only light showers are still expected with potential accumulations around the same magnitude as the Sunday system. The end of the work week is looking similar to its beginning, with near normal temperatures and mostly dry conditions as northwest flow aloft takes over once again with a weak upper-level ridge building into the western CONUS. Another chance for light precipitation may kick off the beginning of next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1205 AM CDT Sat May 1 2021 VFR conditions will prevail through the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...Gale LONG TERM...Gale AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 1156 PM CDT Fri Apr 30 2021 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020500- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1156 PM CDT Fri Apr 30 2021 /1056 PM MDT Fri Apr 30 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Near critical fire weather conditions expected Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
36 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958104, 958105, 958106, 958107, 958108, 958110, 958111, 958112, 958113, 958114, 958116, 958117, 958118, 958119, 958120, 958121, 958123, 958124, 958125, 958126, 958127, 958129, 958131, 958132, 958133, 958135, 958136, 958137, 958139, 958140, 958141, 958142, 958143, 958144, 958147, 958150.